Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 29, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 6, 2003, 4:33 PM CDT for Kingman County, Sedgwick County, Kansas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 6, 2003, 4:33 PM CDT (21:33 UTC)
- Expired
- Apr 6, 2003, 5:30 PM CDT
- In force
- 57 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
Counties Kingman County, KS, Sedgwick County, KS
The radar
The Wichita radar (KICT), 27 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.6 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 621 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 487 m²/s²
- 0-3 km storm-relative helicity
- 555 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 062133 SVRICT KSC095-173-062230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 434 PM CDT SUN APR 6 2003 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS KINGMAN COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 530 PM CDT. * AT 434 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTHEAST OF NORWICH...OR ABOUT 26 MILES NORTHEAST OF ANTHONY...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR VIOLA AROUND 455 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF PENNIES... REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR SEDGWICK AND KINGMAN COUNTIES UNTIL 530 PM CDT. LAT...LON 3759 9781 3745 9792 3748 9750 3770 9761 $$ /HOWERTON NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 2:51 PM CDT, 1 hour 42 minutes earlier.
Area forecast discussion, Apr 6, 2:51 PM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 251 PM CDT SUN APR 6 2003 MAIN FCST CONCERN THIS PACKAGE IS CONVECTIVE ACTIVITY TNGHT, ESPECIALLY OVER SE KS. TNGHT: MUCH OF WHAT HAPPENS TNGHT WL REVOLVE AROUND HOW THE CONVECTIVE ACTIVITY EVOLVES AROUND ZONE ISSUANCE TIME. AM EXPECTING STORMS TO DEVELOP CLOSE TO OR JUST BEFORE ISSUANCE TIME, WITH SVR STORMS DEFINITELY A THREAT OVER SE KS THIS EVENING. WIND PROFILES ARE VERY IMPRESSIVE, WITH 60KTS AT 500MB AND 250MB WINDS AT 100KTS. LOW LEVEL WINDS ARE ALSO EXPECTED TO BE BACKED OVER SE KS AHEAD OF THE SFC LOW. THE MAIN QUESTION WL BE HOW FAR NORTH THE WARM FRONT/BETTER MOISTURE MAKES IT. ATTM AM EXPECTING IT TO MAKE IT TO BASICALLY ALONG THE KS/OK BORDER. THIS ACTIVITY SHUD BE SHORT LIVED AS THIS STRONG SYSTEM LIFTS NORTH QUICKLY. PREV FCST HAD A MIX OF SNOW AND RAIN TNGHT OVER CENTRAL KS, AND AM LEANING TOWARD TAKING IT OUT, MAINLY DUE TO THE PRECIP CHANCES COMING BEFORE THE COLDER AIR WORKS DOWN HERE. HAVE DECIDED TO GO WITH A MIX FOR THE FOUR CENTRAL KS COUNTIES IN MY CWA, WITH NO ACCUMULATION EXPECTED AT ALL. MON-WED: UPPER LOW WL GENERALLY BE SITUATED OVER NEBRASKA MON BEFORE FINALLY SHEARING OUT AND MOVING EAST TUESDAY. SOUTH CENTRAL AND SE KS SHUD SEE SOME SUN MONDAY WHICH MAY HELP TO BOOST TEMPS INTO THE LOWER 50S. AS THIS SYSTEM PULLS OUT, COLDER CANADIAN AIR WL SPILL DOWN INTO THE PLAINS. BY TUES 12Z 850MB TEMPS WL BE AROUND THE -10 DEGREE RANGE, WHICH IS REALLY COLD FOR THIS TIME OF YEAR. SOME LOW CLOUDS WL ALSO ACCOMPANY THE ARRIVAL OF THE COLDER AIR MONDAY NGHT INTO TUESDAY, WHICH WL REALLY LIMIT HEATING TUES. THEREFORE, WENT BELOW FWC AND MORE IN LINE WITH THE MAV NUMBERS, WHICH MAY EVEN BE TOO WARM. BUT FOR NOW WL JUST TREND IN THIS DIRECTION. BY WED SFC RIDGE WL PLANT ITSELF OVER THE AREA, PROVIDING CLEARING SKIES. BUT WITH FAIRLY COOL 850MB TEMPS STILL IN PLACE OVER SE KS, WL KNOCK DOWN TEMPS WED, MORE IN LINE WITH 1000-850MB THICKNESSES, WHICH PLACES MOST OF CWA IN THE 50S WITH AROUND 60 OVER CENTRAL KS. THURS-SUN: NOT MUCH CHANGE NEEDED TO THE FCST THROUGH THIS PERIOD, AS A GOOD WARM UP AND DRY CONDITIONS ARE STILL EXPECTED. BY THURS WE WL BE UNDER NW FLOW ALOFT AS THE STRONG TROUGH AFFECTING US NOW IS SITUATED OVER THE SE US. THEREFORE, LOOK FOR GENERALLY SW SFC FLOW, WITH CLEAR AND WARMING CONDITIONS. BY 12Z FRI UPPER FLOW SHUD FLATTEN OUT ALLOWING SOME LEE SIDE TROUGHING AND CONTINUING WARMING TEMPS. HIGHS FRI ARE EXPECTED TO BE IN THE UPPER TO MID 70S CWA WIDE, AS 850MB TEMPS CLIMB INTO THE 10 -14 DEGREE RANGE. IF WE GET FULL SUN AND MIXING CENTRAL KS COULD EVEN CLIMB TO LOWER 80S. THE ECM IS STILL TRYING TO PUSH A WEAK UPPER LOW ACROSS SOUTHERN TEXAS. JUST LIKE YESTERDAYS RUNS, THE GFS IS NOT EVEN HINTING AT THIS. IF THE ECM WOULD VERIFY, THE ONLY CHANGE FROM THE GFS WOULD BE MORE MID-UPPER CLOUDS OVER SOUTH CENTRAL KS FRI-SAT. BY SAT-SUN MOST OF CENTRAL KS SHUD WARM INTO THE 80S, AS 850MB TEMPS STAY FAIRLY WARM. FCSTID = 7 ICT 37 51 29 47 / 20 10 10 10 HUT 34 48 27 48 / 20 10 10 10 EWK 35 50 27 48 / 20 10 10 10 EQA 37 51 27 47 / 20 10 10 10 WLD 39 53 30 47 / 20 10 10 10 RSL 30 42 24 48 / 30 10 10 10 GBD 31 43 25 48 / 20 10 10 10 SLN 32 42 27 49 / 30 10 10 10 MPR 35 50 27 48 / 20 10 10 10 CFV 40 54 30 45 / 40 10 10 10 CNU 39 54 29 46 / 40 10 10 10 K88 38 54 29 46 / 40 10 10 10 .ICT... KS...NONE.
Hazardous weather outlook, Apr 6, 1:18 PM CDT, 3 hours 15 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-071200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1218 PM CST SUN APR 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHEAST AND PARTS OF SOUTH CENTRAL KANSAS, FROM MID-AFTERNOON UNTIL THE EARLY EVENING HOURS. LARGE HAIL CAN BE EXPECTED WITH THE STRONGEST STORMS, WITH INCREASING POTENTIAL FOR DAMAGING WINDS CLOSER TO THE OKLAHOMA BORDER BY EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS POSSIBLE TODAY BETWEEN 3 PM AND 9 PM ACROSS SOUTHEAST KANSAS. THE AREA OF GREATEST LIKELIHOOD IS TO THE EAST OF AN ARKANSAS CITY TO HOWARD TO CHANUTE LINE. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM KED
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.